Ohio, 2014Hail and Damaging Winds in Ohio, June 16, 2014
June 16, 2014 · NWS ILN · 4 events in 4 counties and zones
Thunderstorms developed along a weakening frontal boundary in the area. A few of these storms became severe with damaging winds being the primary threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weakening frontal boundary in the area. A few of these storms became severe with damaging winds being the primary threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 8:11 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 16, 8:11 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
911 AM EDT MON JUN 16 2014
.SYNOPSIS...
HOT AND HUMID AIR WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK. A WEAKENING FRONT WILL BRING SCATTERED SHOWERS AND STORMS TO
THE REGION TODAY INTO THIS EVENING. STORMS WILL REMAIN NORTH OF
THE REGION TUESDAY AS THE FRONT LIFTS INTO THE GREAT LAKES.
SCATTERED SHOWERS AND STORMS WILL RETURN FOR WEDNESDAY AND
THURSDAY AS ANOTHER FRONT PUSHES INTO THE REGION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION MAINLY WEST OF OUR AREA WILL GRADUALLY SPREAD EASTWARD TODAY
AHEAD OF A WEAK COLD FRONT. RAMPED UP POPS TO LIKELY ACROSS
PORTIONS OF THE MIAMI VALLEY WITH A EASTWARD MOVING CLUSTER OF
THUNDERSTORMS NEAR INDIANAPOLIS THAT IS EXPECTED TO HOLD TOGETHER
THROUGH THE LATE MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS AREA OF CONVERGENCE THROUGH THE
DAY.
.PREVIOUS DISCUSSION...
MAIN S/W TO TRACK WELL TO OUR NORTH THRU SRN CANADA WITH NRN PORTION
OF MID LEVEL RIDGE FLATTENING OUT AS VORT PIVOTS THRU OHIO.
ASSOCIATED SFC COLD FRONT TO APPROACH FROM THE WEST AND LOSE ITS
IDENTITY. MARGINAL ELEVATED INSTBY WHICH DEVELOPS INTO WEST CENTRAL
OHIO EARLY THIS MORNING ALONG WITH AN AXIS OF WEAK LOW LEVEL
CONVERGENCE MAY SUPPORT ISOLD/SCTD CONVECTION EARLY. MESOSCALE MODEL
SOLNS SHOW WEAKENING CONVECTION MOVING INTO WEST CENTRAL OHIO AND
FALLING APART. WILL LIMIT POPS TO VERY LOW CHANCE ACRS THE NW EARLY.
EXPECT SOME CONVECTIVE RE-DEVELOPMENT THIS AFTN IN THE MODERATELY
UNSTBL AIRMASS. BEST CHANCE LOOKS TO OCCUR ACRS CENTRAL OHIO WHERE
REMNANT OF THE BOUNDARY IS EXPECTED TO LAYS OUT E-W. IN THE WARM
AIRMASS HIGHS WILL RANGE FROM THE MID 80S NORTH TO THE UPPER 80S
SOUTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MID UPR LEVEL RIDGE OVER THE SE U.S. WITH BAND OF WESTERLIES THRU THE
GREAT LAKES. WEAKENING BOUNDARY ACRS CENTRAL OH TO LAY OUT E-W AND
LOSE ITS IDENTITY. CONVECTION WHICH FIRED UP IN AFTN HEATING WILL
BE ONGOING AT EARLY EVENING. LACK OF UPPER SUPPORT AND DIMINISHING
INSTBY SHUD ALLOW ONGOING CONVECTION TO WEAKEN AND DISSIPATE
QUICKLY THIS EVENING. IN WARM AIRMASS TONIGHTS LOW TEMPERATURES
EXPECTED TO BE IN THE MID/UPR 60S.
MID LEVEL RIDGE OVER THE SE U.S. TO BUILD A LTL NORTH INTO THE OHIO
VALLEY ON TUESDAY WITH A VORT EXPECTED TO TRAVEL AROUND ITS
PERIPHERY. NUMERICAL MODEL SOLNS HAVE TRENDED FURTHER NORTH WITH
THIS FEATURE. ALTHOUGH AN ISOLD STORM IS PSBL IN HEATING OF THE
DAY...WITH LACK OF UPR SUPPORT AND WITH MID LEVEL RIDGE BUILDING
IN WILL MAINTAIN A DRY FCST. TEMPERATURES WILL BE WARM TUESDAY
WITH 8H TEMPS WARMING TO BETWEEN 19C AND 20 DEG C. HIGHS WILL
BE AROUND 90 INTO THE LOWER 90S.
ANY ISOLD DIURNALLY DRIVEN STORMS WUD DISSIPATE QUICKLY TUE EVENING.
IN HUMID AIRMASS TUESDAY NIGHTS LOWS WILL BE BETWEEN UPPER 60S TO
LOWER 70S.
NUMERICAL MODELS SHOWING A S/WV ROUNDING THE MID/UPR LEVEL RIDGE
WHICH SHUD OFFER A CHANCE FOR THUNDERSTORMS MAINLY ACROSS THE
NORTH WED AFTN. HOT AND HUMID CONDITIONS WILL CONTINUE WITH HIGHS ON
WED IN THE UPPER 80S NORTH TO LOWER 90S SOUTH.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER RIDGE WILL SAG SOUTH THROUGH THE REST OF THE WEEK. THIS
WILL ALLOW WEAK UPPER DISTURBANCES TO MOVE ACROSS THE AREA. IN
ADDITION...A BACK DOOR COLD FRONT WILL SAG TOWARDS THE REGION.
THIS COMBINATION WILL RESULT IN A CONVECTIVELY ACTIVE PERIOD WITH
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
TIMING OF WHEN THE BETTER CHANCE IS UNCERTAIN AT BEST. A STRONGER
UPPER TROUGH IS FORECAST TO MOVE INTO THE GREAT LAKES ON SUNDAY
WHICH WILL PUSH A COLD FRONT TOWARDS THE AREA. SO THE CHANCE OF
STORMS WILL CONTINUE AT THAT TIME. TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD WITH HIGHS TRENDING SLIGHTLY COOLER WITH
TIME BUT LOWS REMAINING QUITE MILD IN A HUMID AIR MASS.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
FLIGHT CONDITIONS WILL REMAIN VFR. SCATTERED SHOWERS WILL DEVELOP
TODAY IN A HUMID AIRMASS ALONG A WEAKENING FRONTAL BOUNDARY
SUPPORTED BY A MID LEVEL SHORT WAVE TROUGH. KEPT VCSH DUE TO
UNCERTAINTY OF TIMING AND SCATTERED NATURE OF SHOWERS. CEILINGS
WILL LOWER TO AROUND 4000 FT WITH SOME OF THE SHOWERS. SOUTHWEST
WINDS UP TO 12 KNOTS WILL BECOME LIGHT SOUTH TONIGHT FOLLOWING THE
FRONT WHILE CLOUDS SCATTER BEHIND THE DEPARTING SHORT WAVE. CVG
WILL SEE CONTINUED VFR AND SOUTHWEST WINDS AROUND 10 KNOTS ON
TUESDAY.
OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...AR
NEAR TERM...LATTO/AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 16, 3:26 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
426 AM EDT MON JUN 16 2014
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
426 AM EDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Greene
- When
- June 16, 12:07 PM EST to 12:11 PM EST
- Where
- Greene County, 1.74 mi ENE of Fairborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.830, -83.990
Trees were downed due to thunderstorm winds.
Thunderstorm Wind, Clark
- When
- June 16, 12:23 PM EST to 12:27 PM EST
- Where
- Clark County, 0.69 mi N of Hustead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.840, -83.870
Several large trees and limbs were downed along Hustead Road, Tecumseh Road, and West Sparrow Road due to thunderstorm winds.
Thunderstorm Wind, Highland
- When
- June 16, 3:30 PM EST to 3:34 PM EST
- Where
- Highland County, 2.12 mi SE of Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -83.570
One large tree and several large branches were downed due to thunderstorm winds.
Hail, Adams
- When
- June 16, 4:26 PM EST to 4:30 PM EST
- Where
- Adams County, 0.88 mi SW of West Union
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -83.540
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520994, 520995, 520996, 520997.